Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 9, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 24, 2013, 4:47 AM MST for Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2013, 4:47 AM MST (11:47 UTC)
- Expired
- Aug 24, 2013, 7:45 AM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 89 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 11.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3054 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
272 WGUS55 KPSR 241147 FFWPSR AZC013-241445- /O.NEW.KPSR.FF.W.0009.130824T1147Z-130824T1445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 447 AM MST SAT AUG 24 2013 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES SUN CITY WEST... * UNTIL 745 AM MST * AT 444 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED VERY HEAVY RAIN THAT WILL CAUSE FLASH FLOODING. AREA RAIN GAGES INDICATE NEARLY 2 INCHES OF RAIN HAS FALLEN IN A 45 MINUTE PERIOD NEAR WHITE TANK MOUNTAIN PARK. FLOODING OF LOW LYING AREAS AND NORMALLY DRY WASHES IN THIS AREA IS HIGHLY LIKELY. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE TANK MOUNTAIN PARK AND BEARDSLEY PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT PEOPLE ALONG THE BANKS OF WASHES AND CREEKS SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. NORMALLY DRY WASHES AND STREAMS WILL SUDDENLY HAVE RUNNING WATER AND MAKE UNBRIDGED CROSSINGS IMPASSABLE. STREETS...UNDERPASSES...AND LOW SPOTS WILL BECOME INUNDATED MAKING DRIVING HAZARDOUS IN THE WARNED AREA. TO REPORT FLOODING...PLEASE RELAY YOUR REPORT TO LOCAL LAW ENFORCEMENT WHEN YOU CAN DO SO SAFELY. && LAT...LON 3374 11263 3368 11237 3346 11242 3350 11268 $$ LEINS
2 follow-up statements
715 WGUS75 KPSR 241232 FFSPSR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 532 AM MST SAT AUG 24 2013 AZC013-241445- /O.CON.KPSR.FF.W.0009.000000T0000Z-130824T1445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MARICOPA AZ- 532 AM MST SAT AUG 24 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM MST FOR CENTRAL MARICOPA COUNTY... AT 527 AM MST...STORMS ACROSS THE WARNING AREA HAVE WEAKENED SUBSTANTIALLY. HOWEVER...RUNOFF WILL LIKELY LINGER FOR THE NEXT SEVERAL HOURS AND FLOODING OF WASHES IN AND AROUND WHITE TANK MOUNTAIN PARK IS STILL A POSSIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT PEOPLE ALONG THE BANKS OF WASHES AND CREEKS SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. NORMALLY DRY WASHES AND STREAMS WILL SUDDENLY HAVE RUNNING WATER AND MAKE UNBRIDGED CROSSINGS IMPASSABLE. STREETS...UNDERPASSES...AND LOW SPOTS WILL BECOME INUNDATED MAKING DRIVING HAZARDOUS IN THE WARNED AREA. TO REPORT FLOODING...PLEASE RELAY YOUR REPORT TO LOCAL LAW ENFORCEMENT WHEN YOU CAN DO SO SAFELY. && LAT...LON 3374 11263 3368 11237 3346 11242 3350 11268 $$ LEINS
037 WGUS75 KPSR 241443 FFSPSR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 743 AM MST SAT AUG 24 2013 AZC013-241448- /O.EXP.KPSR.FF.W.0009.000000T0000Z-130824T1445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MARICOPA AZ- 743 AM MST SAT AUG 24 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 AM MST FOR CENTRAL MARICOPA COUNTY... AT 730 AM RADAR INDICATED THAT RAINFALL OVER THE WARNING AREA HAD DIMINISHED CONSIDERABLY...AND RAIN GAGES AS WELL AS RADAR ESTIMATED INDICATED THAT LESS THAN ONE QUARTER OF AN INCH FELL SINCE 630 AM. NO FLOODING HAS BEEN REPORTED IN THE AREA AROUND WHITE TANK MOUNTAIN PARK. AS A RESULT THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 745 AM. MOTORISTS DRIVING ACROSS CENTRAL MARICOPA COUNTY THIS MORNING SHOULD BE ALERT FOR WATER COVERED ROADS OR FLOWING WASHES AND DRIVE WITH CAUTION. LAT...LON 3374 11263 3368 11237 3346 11242 3350 11268 $$ CB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 4:45 AM MST, 2 minutes earlier.
Area forecast discussion, Aug 24, 4:45 AM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
445 AM MST SAT AUG 24 2013
.SYNOPSIS...
A STORMY PERIOD IS ANTICIPATED THIS WEEKEND ACROSS THE REGION WITH
BELOW NORMAL TEMPERATURES. HEAVY RAIN AND LOCALIZED FLOODING MAY
OCCUR...ESPECIALLY ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST
ARIZONA. PRECIPITATION CHANCES DECREASE BY EARLY NEXT WEEK...AND
INCREASED MOISTURE WILL CONTINUE THROUGH THE REMAINDER OF THE
WEEK...ALONG WITH NEAR NORMAL TEMPERATURES.
&&
.DISCUSSION...
TODAY AND SUNDAY...A BATCH OF SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED OVER THE METRO AREA EARLY THIS MORNING. LATEST RUC
IDENTIFIES A PERTURBATION MOVING THROUGH THE SOUTH-CENTRAL ARIZONA
DESERTS WHICH MIGHT ACCOUNT FOR THIS. THERE WAS A GRAVITY WAVE THAT
MOVED THROUGH BUT THAT WAS AT LEAST A FEW HOURS AGO. THE RUC SHOWS
THE PERTURBATION SHIFTING NORTH AFTER 12Z AND THUS STORM ACTIVITY
OVER MARICOPA COUNTY SHOULD WIND DOWN SHORTLY AFTER
SUNRISE...ALREADY QUIET ELSEWHERE IN THE FORECAST AREA. LARGER SCALE
FLOW FEATURES OF NOTE INCLUDE THE EVER-PRESENT TROUGH CENTERED NEAR
THE WEST COAST...A LARGE ANTICYCLONE/RIDGE CENTERED OVER THE
PLAINS...AN INVERTED TROUGH CENTERED NEAR THE CHIHUAHUA/TEXAS
BORDER...AND TROPICAL STORM IVO CENTERED WEST OF CABO SAN LUCAS. THE
MODELS HAVE DIFFERING SOLUTIONS ON HOW THE FLOW FEATURES MENTIONED
ABOVE WILL UNFOLD...PARTICULARLY THE INVERTED TROUGH AND THE BROADER
CYCLONIC CIRCULATION ASSOCIATED WITH IVO. FOR INSTANCE...THE GFS
CONTINUES TO TRACK THE IVO ASSOCIATED CIRCULATION TO THE NORTH
FASTER THAN ECWMF AND ESPECIALLY NAM. BY THAT SAME TOKEN...THE WAVE
ALSO DISSIPATES FASTER. THIS HAS IMPLICATIONS FOR TIMING OF
POPS/PRECIP. THERE ARE ALSO DIFFERENCES ON THE UPPER LEVEL
DIVERGENCE GENERATED BY THE APPROACHING WAVE WHICH ALSO IMPACTS
MODEL PRECIP FORECASTS. THOUGH THE NAM IS SLOWER WITH THE IVO
CIRCULATION...IT BRINGS IN A SMALLER WAVE LATER TODAY WHICH MIGHT BE
REMNANTS OF THE INVERTED TROUGH AND/OR A CONVECTIVELY GENERATED
FEATURE FROM SOUTHERN SONORA. THE NAM THUS PRODUCES A BATCH OF
DYNAMICAL FORCING SOONER THAN THE GFS AND ECWMF. THEY ALL SHOW A
MAJOR INFLUX OF MOISTURE. INTERESTINGLY...THERE ARE SOME
SIMILARITIES IN THE SPATIAL DISTRIBUTION OF THE QPF...INCLUDING
LOCAL WRF AND NMM6KM. MAINLY...FROM TONIGHT THROUGH SUNDAY NIGHT
THERE IS A HIGH QPF SWATH OVER WESTERN MARICOPA COUNTY AND SOUTHWEST
ARIZONA. AND A LESSER SWATH OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL
ARIZONA. IN BETWEEN IS A LOWER QPF SWATH...INCLUDING THE PHOENIX
METRO AREA. HOWEVER...THERE IS A GREAT DEAL OF VARIABILITY FOR
SOUTHEAST CALIFORNIA. THE GFS HAS ITS HEAVIEST SWATH...FOR OUR
FORECAST AREA...OVER EASTERN RIVERSIDE AND IMPERIAL COUNTIES. MADE
NUMEROUS ADJUSTMENTS TO THE QPF AND POP GRIDS. MODIFIED THE FLASH
FLOOD WATCH TO START IT 6 HOURS EARLIER AND TO EXTEND IT EASTWARD
OVER WESTERN MARICOPA COUNTY. IT SHOULD BE NOTED THAT WE WILL NOT
HAVE A TROPICAL STORM THAT BODILY MOVES INTO THE DESERT SOUTHWEST.
RATHER...TROPICAL MOISTURE WILL BE PUSHED NORTHWARD INTO THE REGION
AND THERE WILL BE FLOW FEATURES AIDING THE PRECIPITATION PRODUCTION.
ALSO...WHILE THE WATCH DOES NOT START UNTIL 06Z...THERE WILL LIKELY
BE SOME POTENT THUNDERSTORMS DEVELOPING WITHIN OUR AREA PRIOR TO
THAT. THE GFS...NAM...AND SREF ALL HAVE CAPE VALUES WELL IN EXCESS
OF 1000 J/KG...MAINLY OVER SOUTHWEST ARIZONA AND SOUTHEAST
CALIFORNIA. PRIOR TO THE ARRIVAL OF BROADER SCALE LIFT...ANTICIPATE
STORMS BEING MORE SCATTERED IN NATURE AS OPPOSED TO WIDESPREAD RAIN.
WITH HIGH CAPE VALUES...THERE WILL BE SEVERE POTENTIAL LATE THIS
AFTERNOON AND EVENING. THEREAFTER...ANTICIPATE DECREASING CAPE BUT
MORE WIDESPREAD SHOWERS WITH ISOLATED THUNDERSTORMS. WITH THE CLOUDS
AND RAIN COOLED AIR AROUND...SUNDAY TEMPS WILL BE WELL BELOW NORMAL.
EXTENDED PERIOD...UPPER LEVEL SUPPORT WANES SLIGHTLY ON MONDAY AND
CONSEQUENTLY I THINK THERE SHOULD BE AN OVERALL DECREASE IN STORM
COVERAGE MONDAY/MONDAY NIGHT. THE FORECAST FOR TUESDAY THROUGH NEXT
FRIDAY WILL CONSIST OF HIGHER THAN NORMAL POPS AND LOWER THAN NORMAL
TEMPS GIVEN SUBSTANTIALLY HIGHER THAN NORMAL MOISTURE VALUES. THE
GFS AND EUROPEAN MODELS BOTH ADVERTISE A COUPLE OF EASTERLY WAVES
NEXT WEEK...ALTHOUGH EACH MODEL SUGGESTS A DIFFERENT DAY /WEDNESDAY
PER GFS...TUESDAY FOR ECMWF/. WITH SUCH HIGH PWATS IN
PLACE...TUESDAY AND/OR WEDNESDAY COULD BE VERY ACTIVE IF ONE OF
THESE TROUGHS ACTUALLY COME TO PASS AS ADVERTISED. THIS WILL ALSO
NEED TO BE LOOKED INTO FURTHER AS THE EVENT GETS CLOSER.
&&
.AVIATION...
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...INCLUDING KPHX...KIWA...KSDL...
THUNDERSTORMS HAVE BEEN STRUGGLING WITH OUTFLOWS STALLING SHORT OF
THE TERMINAL SITES. LATEST THINKING IS SFC WINDS MAY BECOME MORE
VARIABLE BEFORE OBTAINING A PREDOMINANT EASTERLY OVERNIGHT DRIFT.
VIRGA AND LIGHT SHOWERS MAY AFFECT CNTRL ARIZONA OVERNIGHT...THOUGH
CONFIDENCE WAS FAR TOO LOW TO INCLUDE IN TAFS. SHOULD THIS
OCCUR...WINDS MAY BECOME NORTHERLY (OR MORE VARIABLE)
BRIEFLY...THOUGH CIGS SHOULD REMAIN AOA 10K FT. THUNDERSTORM AND
OUTFLOW CHANCES DIRECTLY AFFECTING TERMINAL SITES BECOME FAR HIGHER
LATE SATURDAY AFTERNOON/EVENING...BUT CONFIDENCE IS STILL SHORT OF
ADDING A TEMPO/PROB30 GROUP.
SOUTHEAST CALIFORNIA...INCLUDING KIPL...AND KBLH...
TRANQUIL CONDITIONS AND ONLY HIGH CLOUDS WILL AFFECT SERN CALIFORNIA
TERMINALS THROUGH SATURDAY AFTERNOON...WITH WINDS PREDOMINANTLY S/SE
(THOUGH SOME BRIEF PERIOD OF VARIABLE WINDS ARE POSSIBLE).
THUNDERSTORMS AND OUTFLOW MAY MORE DIRECTLY AFFECT AERODROMES LATE
SATURDAY AFTERNOON/EVENING...THOUGH OVERALL CONFIDENCE IN ADDING ANY
MENTION IN THIS TAF PACKAGE IS TOO LOW AT THIS TIME.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
RATHER HUMID CONDITIONS AND WELL BELOW NORMAL TEMPERATURES ARE
EXPECTED SUNDAY AS TROPICAL MOISTURE OVERSPREADS ARIZONA AND
SOUTHEAST CALIFORNIA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
AFFECT THE WHOLE FORECAST AREA AT ONE TIME OR ANOTHER SUNDAY INTO
MONDAY. HOWEVER...RAINFALL AMOUNTS WILL BE HIGHLY VARIABLE WITH SOME
LOCATIONS RECEIVING QUITE A BIT LESS THAN OTHERS. ATMOSPHERIC
MOISTURE WILL TREND DOWN MONDAY AND TUESDAY...LEVELING OFF WEDNESDAY
AND THURSDAY. STORM CHANCES WILL ALSO TREND DOWNWARD WHILE
TEMPERATURES TREND UPWARD.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY
EVENING AZZ020-021-022-025-026-027.
CA...FLASH FLOOD WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY
EVENING CAZ030>033.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...AJ/DEWEY
AVIATION...HIRSCH
FIRE WEATHER...AJThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 3:19 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 24, 5:24 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 24, 5:53 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 24, 6:28 AM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 24, 8:44 AM MST | Flash Flood Warning | PSR | Maricopa | 91 min |
| Aug 24, 9:33 AM MST | Areal Flood Advisory | PSR | La Paz | 117 min |
| Aug 24, 9:47 AM MST | Flash Flood Warning | PSR | La Paz | 118 min |
| Aug 24, 11:47 AM MST | Flash Flood Warning | PSR | La Paz | 118 min |
| Aug 24, 2:27 PM MST | Special Weather Statement | PSR | 48 min | |
| Aug 24, 3:24 PM MST | Special Weather Statement | PSR | 66 min | |
| Aug 24, 4:37 PM MST | Special Weather Statement | PSR | 53 min |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.